Allicin, a medicinal extract of garlic bulb, shows tremendous promise as a treatment for several forms of cardiovascular disease. Medline Plus, a service of the U.S. National Institutes of Health, states that scientists have found good clinical evidence to support garlic's traditional use as a cholesterol-lowering supplement; other uses include the treatment of hypertension, blood pressure and atherosclerosis. Unfortunately, like all supplements, allicin garlic extract is associated with some side effects. While most of these complications are mild, others may cause users to stop taking these health-boosting supplements.
Video of the Day
Garlic is notorious for causing halitosis, or bad breath. The sulfur-based medicinal compounds in garlic bulb can coat the saliva, teeth, gums and oral tissues, leading to an unpleasant odor. Some people taking garlic also report an unpleasant taste or reflux.
Because the sulfuric compounds in garlic distribute throughout the body, garlic odors may emanate from the sweat glands and soft tissues. This complication is most common at higher doses.
According to the National Centers for Complementary and Alternative Medicine (NCCAM), allergic reactions are among the most common side effects associated with garlic. Symptoms of a garlic allergy are similar to other food allergies and include hives, rash, wheezing, vomiting and diarrhea. People with a known allergy to the garlic plant should avoid allicin supplements.
NCCAM warns that garlic has a mild anticoagulant (blood-thinning) effect. The organization recommends that users stop supplementing with garlic one week before surgery or dental work. People with bleeding disorders like von Willebrand disease or hemophilia should use garlic supplements with caution.
According to NCCAM, garlic is known to interact negatively with saquinavir, a drug used in the treatment of HIV and AIDS. In theory, garlic may also interact with warfarin and other blood thinners; people taking anticoagulant drugs should avoid garlic supplements unless they have consulted an experienced practitioner.